Alert archive / Nebraska / Wind Chill Watches in 2024
Wind Chill Watch 2, NWS North Platte, NE
NWS North Platte, NE issued this wind chill watch at Jan 17, 2024, 1:52 AM MST for 24 counties in Nebraska. It took effect at Jan 19, 2024, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2024, 1:52 AM MST (08:52 UTC)
- In effect from
- Jan 19, 2024, 5:00 PM MST
- Expired
- Jan 18, 2024, 1:18 PM MST
- In force
- Issued by
- NWS North Platte, NE
All 24 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 14 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this wind chill watch went out at Jan 16, 10:39 PM MST, 3 hours 13 minutes earlier. Its key messages:
- Some accumulating snow late Wednesday through Thursday, mainly along/north of Highway 2.
- Becoming windy Thursday afternoon with patchy/areas of blowing snow.
- Another bout of cold temperatures/low wind chills for the end of the week.
- Significant warming trend begins this weekend.
Area forecast discussion, Jan 16, 10:39 PM MST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1139 PM CST Tue Jan 16 2024 .KEY MESSAGES... - Some accumulating snow late Wednesday through Thursday, mainly along/north of Highway 2. - Becoming windy Thursday afternoon with patchy/areas of blowing snow. - Another bout of cold temperatures/low wind chills for the end of the week. - Significant warming trend begins this weekend. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 447 PM CST Tue Jan 16 2024 Clear skies and lots of sunshine are taking some of the edge off of the extreme cold felt across central and western Nebraska this morning. Afternoon temperatures were well on their way to highs in the teens and possibly approaching 20 degrees across the far southwest. Increasing mid and high clouds should keep temperatures from bottoming out too badly with readings by daybreak generally in the single digits above zero. Temperatures on Wednesday will warm ahead of a weak wave dropping down from the northwest and afternoon readings will range from around 30 southwest to around 20 northeast. By late Wednesday into Wednesday night mid level FGEN forcing and deformation will have adequate Pacific moisture to work with to squeeze out some light snow mainly along and north of Highway 2. Probabilistic guidance indicates a dusting to a light coating of snow across the north with 50th percentile accumulations under 1 inch and probabilities for over 1 inch 25 percent or less. High pressure moving out of western Canada will push an arctic front through Nebraska on Thursday with temperatures steady to slowly falling through the single digits north of I-80 and only rising briefly before falling to the south. Forcing will be strong with the front with enough Pacific moisture to generate snow. While the set- up is not ideal, Bufkit soundings indicate some steep near surface lapse rates with non-zero surface based CAPE values indicating potential for snow showers or snow squalls as the front continues sinking southward on Thursday. The best potential for snow accumulation has shifted north a bit and looks to be mainly along and north of Hwy 2 where prob guidance shows a better than 60 percent chance for 2 inches or more though the top end is not much higher since there is only a 15 percent chance of 4 inches or more. Winds at the top of the mixed layer approach 40kt with efficient momentum transfer leading to probabilistic guidance showing 50th percentile wind gust values of roughly 35 to 45mph, especially across southwest Nebraska. So whatever snow does fall has potential to blow around a good bit and some existing snowpack may be lofted as well. Will be watching trends in later guidance to see if support for snow squalls becomes more robust or diminishes to a more synoptically driven event. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 447 PM CST Tue Jan 16 2024 As the large high builds down from western Canada behind the arctic front Thursday night, ushering another round of low temperatures and dangerous wind chills. Central and western Nebraska will be looking at lows of -5F to -15F Thursday night with gusty winds driving wind chills down into the danger zone of 25 to 35 below zero. After a cold morning, temperatures Friday recover a bit with afternoon readings ranging from the middle teens southwest to single digits northeast. Friday night should be out last very cold night this time around with lows ranging from 0 southwest to -15 northeast and wind chills 15 to 35 below zero. In conditions like this, frostbite and hypothermia can become life threatening in just minutes if not properly prepared. After a frigid morning on Saturday, ensemble guidance is in good agreement in evolution of a much warmer pattern becoming established over the western US this weekend and into the first part of next week. Blustery southerly winds will help warm air surge northward and temperatures aloft start to approach the 90th percentile this weekend with much of the region rising above freezing for the first time in a while Sunday afternoon. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1133 PM CST Tue Jan 16 2024 Snow will move into the northwest Sandhills this afternoon and spread eastward across the northern Sandhills by this evening. Visibilities and cigs will drop from the snowfall and will affect the northern terminal sites, dropping to MVFR or lower conditions, including KVTN terminal in the late afternoon and evening. Snow is expected to taper off by morning, however lower cigs across all of western and north central Nebraska will remain through the end of the forecast period, with MVFR conditions. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Gomez
Hazardous weather outlook, Jan 16, 11:27 AM MST, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1227 PM CST Tue Jan 16 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-171830- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1227 PM CST Tue Jan 16 2024 /1127 AM MST Tue Jan 16 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of light snow is possible Wednesday night into Thursday with light accumulations possible. Increasing northwest winds Thursday afternoon into Thursday night will create areas of blowing snow. Very cold wind chills are expected to return Thursday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:52 AM MST | Wind Chill Advisory | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 57 hr |
| Jan 17, 1:28 PM MST | Winter Weather Advisory | LBF | Blaine, Boyd, Brown, Cherry, Custer, Garfield and 8 more | 37 hr |
Nearby
Wind Chill Watches in Nebraska, 2024Every wind chill watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.